Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 203, NWS Wichita, KS

September 12, 1997McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 12, 1997, 10:35 PM CDT for McPherson County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1997, 10:35 PM CDT (03:35 UTC)
Expired
Sep 12, 1997, 11:20 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 130335 RRA
SVRICT
KSC113-130420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT FRI SEP 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 1120 PM CDT
 
* SOME TOWNS AFFECTED
    MOUNDRIDGE
    ELYRIA

* AT 1032 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH
  OF MCPHERSON MOVING NORTHEAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:12 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Sep 12, 3:12 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI SEP 12 1997

...SHORT TERM...
..THE MAIN PROBLEM WILL BE CHANCE FOR PRECIPITATION TONIGHT..

ONGOING FORECAST LOOKS PRETTY REASONABLE AT THIS TIME.  CURRENT
SURFACE CHART SHOWED A TROF ALONG THE LEE SIDE OF THE ROCKIES AND
HIGH PRESSURE TO THE EAST.  SHOWERS AND THUNDERSTORMS THIS MORNING
AND AFTERNOON CAN BE ATTRIBUTED TO THE JET AT H8 CAUSING A DECENT
AREA OF CONVERGENCE.  THIS AREA IS EXPECTED TO SLIDE EASTWARD
TONIGHT...BRINGING AN INCREASING CHANCE FOR PRECIPITATION TO THE
SOUTHEASTERN SECTION OF THE STATE.  FURTHER WEST IN THE CENTRAL
SECTIONS...A SHORTWAVE TROF WILL SWING ACROSS THE FORECAST AREA
TONIGHT...CAUSING ENOUGH LIFT TO PRODUCE ANOTHER ROUND OF
PRECIPITATION.  A FRONT AT H8 WILL ALSO MOVE INTO THE CWA
PRODUCING AMPLE MOISTURE CONVERGENCE.PLENTY OF MOISTURE WILL BE
PRESENT IN THE ATMOSPHERE...AS DEWPOINTS AT H8 ARE GENERALLY GOING
TO BE AROUND 14 TO 16 DEGREES CELSIUS.

CHANCE

...LONG TERM...
...MAIN FCST CONCERN ARE CHCS FOR TSRA SAT AND SAT NITE...
NGM/ETA SOLUTION SEEMS TO HAVE THE BEST HANDLE ON S/WS TDY AND H2O
VAPOR PICS. SO AM TENDING TOWARD NGM/ETA SOLUTION FOR EXTDED
PERIODS. SAT THRU SAT NIT...ATMOSPHERE REMAIN MODERATELY UNSTBL THRU
THE PERIOD W/ LIS ARND -5, TOTAL TOTALS ARND 50 AND KIS GREATER THAN
36...AT THE SAME TIME SVRL WK S/WS MOV THRU THE AREA AT H5 AND H8
THETA-E RIDGE LOCATED ALONG A GAG TO TOP LINE ALONG W/ H3 WK
DIFLUENCE. W/ MSTR IN PLACE AND W/ LIFTING POSSIBLE SHUD PRODUCE SCT
TSRA THROUGH SAT NITE..SO WILL GO W/ 30 POPS IN ZONES. BEYOND THIS
PERIOD H8 SHOWS MDT WAA AS H5 RIDGE BEGINS TO BUILD INTO THE AREA.
SO TEMPS SHUD RISE A LITTLE THROUGH THE PERIOD BUT SHOULD CONTINUE
TO BE DRY.

KIRKWOOD

FCSTID = 9
ICT   65  85  66  89 /  50  20  20   5
HUT   65  85  66  89 /  50  20  20   5
EWK   65  85  66  89 /  50  20  20   5
EQA   65  85  66  89 /  50  20  20   5
WLD   66  85  67  90 /  50  20  20   5
RSL   64  89  66  90 /  40  20  20   5
GBD   65  90  66  89 /  40  20  20   5
SLN   65  86  65  89 /  50  20  20   5
MPR   65  86  65  89 /  50  20  20   5
CFV   64  82  65  85 /  50  20  20   5
CNU   63  82  65 X 85 /  50  20  20   5
K88   63  82  65  85 /  50  20  20   5

.ICT...
KS...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.